2 Teens Die From Suspected Allergic Reactions to Peanut
After reporting on three other fatal tragedies among young people in North America due to food allergies this fall, we now must unfortunately report the deaths of two more teenagers from suspected anaphylaxis due to food allergy.
A 17-year-old high school student in Michigan is dead after experiencing a suspected allergic reaction on a school bus, a news website reports.
Cody Kimball-Godfrey, a student at Wyoming High School near Grand Rapids, Michigan, was a passenger on a bus driving from Kent Career Tech Center back to his school on Nov. 12 when the reaction took place, according to the report.
The boy’s mother told Mlive.com that she suspected the allergic reaction was caused by peanuts, as Cody had a known allergy. The principal of the career center, John Kraus, told the website that the school bus driver recognized the seriousness of the situation and returned to center immediately, where Kimball-Godfrey was administered epinephrine by school nurses, and then transported to hospital. The teen died there later that day. (The timeline involved is not entirely clear, but Allergic Living has reported numerous times that epinephrine needs to be administered quickly in anaphylaxis.)
Wyoming schoool superintendent Thomas Reeder told MLive.com that Cody had told another student on the bus he thought he was having an allergic reaction, and that he couldn’t breathe. Friends and supporters are now seeking to raise money for the Kimball-Godfrey family to cover funeral expenses, with additional money going to asthma and allergy research.
On Nov. 5, in Armuchee, Georgia, 18-year-old Rachel Cole is reported to have consumed food that contained peanut that she was unaware of.
The girl went into cardiac arrest, and was transported to hospital and put on a ventilator in ICU. She died on Nov. 11, said a website aiming to raise money for her mother, Melissa, who is now faced with medical bills in addition to the loss of her daughter.
Allergic Living reminds readers of the importance of always carrying at least one epinephrine auto-injector and administering it promptly. This fall, we have unfortunately seen too many young people succumbing to anaphylaxis without this lifesaving drug immediately available.